Fatal skin reactions reported with hep C drug

Fatal skin reactions reported with hep C drug
Fatal skin reactions reported with hep C drug

A boxed warning about potentially fatal skin reactions will be added to the oral hepatitis C drug telaprevir (Incivek, Vertex Pharmaceuticals) after reports of multiple deaths in patients receiving combination treatment with telaprevir,  peginterferon alfa and ribavirin, according to an FDA press release.

All three components of combination treatment  should be stopped immediately in patients with serious skin reactions, including rashes with systemic symptoms or progressive severe rashes, the agency advised. Clinicians should also consider stopping any other medications that may be associated with serious skin reactions.

Serious skin reactions were observed in clinical trials prior to telaprevir's approval in May 2011, and are already noted on the drug's original labeling. But these reactions were rare -- affecting about 1% of patients -- and all patients recovered.

Reports of fatal skin reactions have emerged during post-marketing surveillance. However, neither the FDA or drug maker have released specifics about how many cases have been reported.

Loading links....
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters